Serum sickness-like reaction

Author: Dr Delwyn Dyall-Smith FACD, Dermatologist, 2009.


What is serum sickness-like reaction?

Serum sickness-like reaction follows the use of medications, particularly cefaclor in young children. Although it clinically resembles true serum sickness with fever, rash and joint symptoms, it is not due to the formation and deposition of immune complexes following administration of foreign proteins.

Who gets serum sickness-like reaction?

Serum sickness-like reaction is most commonly seen in young children (< 6 years of age) following the use of cefaclor (an antibiotic). The risk of developing this reaction after taking cefaclor has been estimated to be 0.4% per drug course in Australia for children less than 6 years of age, and in the USA 0.2%. The reaction is more likely to occur after a second or subsequent course rather than with the first exposure.

Penicillins (including amoxicillin), other antibiotics and nonsteroidal anti-inflammatory (NSAID) medications are also common causes. However, many drugs have been reported to cause this reaction including medications used to treat cancer, epilepsy, high blood pressure, depression, heart dysrhythmias, etc.

There have been rare reports of serum sickness-like reactions following immunisations (hepatitis B, tetanus toxoid, rabies) and infectious diseases that are associated with circulating cryoglobulins (hepatitis B and C, infectious endocarditis).

Clinical features of serum sickness-like reaction

The onset of serum sickness-like reaction is usually 1–3 weeks (can be as early as 1–2 days) after exposure to the medication.

The rash associated with serum sickness-like reaction is usually:

  • Urticaria or hive-like lesions that last minutes to hours, reappearing elsewhere
  • Often intensely itchy
  • Followed by bruise-like changes.
Children affected by urticaria

The other common features of this reaction include:

  • Fever and malaise
  • Facial swelling
  • Symmetrical joint pain and/or swelling – especially of the knees and small joints in the hands.

Less common features are:

Rarely:

  • Neurological disturbances and inflammations
  • Acute kidney failure due to glomerulonephritis.

How is the diagnosis of serum sickness-like reaction made?

The diagnosis of serum sickness-like reaction is usually clinical based on the history of medication exposure, timing after exposure and clinical features. Tests may be performed to exclude true serum sickness and possible complications such as kidney involvement. No circulating immune complexes are identified.

Treatment of serum sickness-like reaction

The probable causative medication should be ceased, if not already. Treatment is usually only required for symptom relief. Antihistamines and oral corticosteroids have often been given, but there is no evidence that these are helpful.

Affected children usually recover within a few days of ceasing the offending medication, without any consequences. There have been reports of prolonged rash and/or joint symptoms lasting for several months but these have eventually resolved completely.

It is recommended that cefaclor (or other causative medication) should be avoided after an episode of serum sickness-like reaction as there have been reports of the reaction recurring with repeated exposures. However there have also been reports of rechallenge with the drug not causing a recurrence of the reaction. There does not appear to be any cross-reactivity between cefaclor with other cephalosporins or beta lactam antibiotics.

Proposed mechanism

The reaction to cefaclor appears to be due to a specific metabolite produced where there is an inherited variant pathway to break down this medication.

 

Related Information

References

  • BA King BA, Geelhoed GC. Adverse skin and joint reactions associated with oral antibiotics in children: The role of cefaclor in serum sickness-like reactions. J. Paediatr. Child Health 2003; 39: 677–681.
  • Mathes EFD, Gilliam AE. A four-year-old boy with fever, rash, and arthritis. Semin. Cutan. Med. Surg. 2007; 26: 179-187.
  • Segal AR, Doherty KM, Leggott J, Zlotoff B. Cutaneous reactions to drugs in children. Pediatrics 2007; 120: e1082-e1096.

On DermNet NZ

Other websites

Books about skin diseases

See the DermNet NZ bookstore.